I may return later to provide an account of the ordeals of the past two months, but rather than get bogged down in all those messy details at this point, I will simply set out the current situation.
I am tethered 24x7 to a portable IV pump that is dosing me with the antibiotic oxacillin every four hours. This will continue through the month of January, at the end of which time blood cultures will presumably reveal no trace of the staph infection that caused so much havoc. I have a daily ritual in which I replace the empty IV bag with a fresh one. Once a week a nurse arrives at the house to replace the dressing around the PICC line in my left arm (installed during my hospital stay) to which the pump is attached, and to take blood for any tests ordered by the infectious disease doc running this show. The major side effect I am struggling with here is the fact that the oxacillin is killing the good bacteria in the gut that is required for proper digestion, alongside the bad bacteria. I am trying to counteract this effect with probiotics supplements. My appetite varies from poor to fair; I am supplementing occasionally with bottles of Ensure.
I am two weeks into what is at least for starters a four-week program of physical therapy designed to get the left knee that was sliced open in pursuit of the staph infection going again. So far the therapist in charge of my case is happy with progress in this area.
Chemotherapy was finally reinitiated on December 19. The protocol is not what I was thinking it would be a couple of months ago. It involves the novel agent carfilzomib (brand name Kyprolis) and the steroid dexamethasone, both administered via IV. I get these on days 1, 2, 8, 9, 15 and 16 of each 28-day cycle. So far I can discern no meaningful side effects, other than maybe some temporary temperature boosts caused by the dex; this effect is nonetheless bothersome, since given the staph infection situation I must constantly be on the lookout for fevers.
In the pain management area, I am sticking solely to acetaminophen, and that only occasionally, for example if the left knee is preventing me from sleeping. I emerged from the hospital popping oxycodone on top of twice-daily slow-release oxycontin; I have weaned myself from both and am religiously avoiding any and all opioids, since they have the effect on me of constant daytime drowsiness, which renders me nearly useless, in terms of doing things. I was falling unconscious in my chair at any moment.
I am currently not working; all the time taken up by various medical appointments during the week make that impossible. Once the issues unrelated to chemotherapy are resolved, presumably by the end of January, a return to work should become much more plausible.